Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 8, NWS Las Vegas, NV

February 6, 2010Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Feb 6, 2010, 4:50 PM MST for Mohave County, Arizona. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 6, 2010, 4:50 PM MST (23:50 UTC)
Expired
Feb 6, 2010, 5:45 PM MST
In force
55 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 72 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 6, 5:40 PM MSTFLASH FLOODBullhead City, AZUS HIGHWAY 95 HAS BOULDERS ON IT BETWEEN SILVER CREEK AND RIVERVIEW IN BULLHEAD CITY. THE BULLHEAD CITY POLICE DEPARTMENT ALSO REPORTED MOST SIDE STREETS IN BULLHEAD CITY ALSO HAD WATER ON THEM. THE TIME OF THIS EVENT IS ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.8 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2010-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2010-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

794 
WGUS55 KVEF 062350
FFWVEF
AZC015-070045-
/O.NEW.KVEF.FF.W.0008.100206T2350Z-100207T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
450 PM MST SAT FEB 6 2010

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...
  THIS INCLUDES THE CITY OF BULLHEAD CITY...

* UNTIL 545 PM MST

* AT 446 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR THAT VERY 
  HEAVY RAINFALL WAS OCCURRING IN THE BULLHEAD CITY AREA FROM A 
  THUNDERSTORM WHICH WILL LIKELY LEAD TO FLASH FLOODING OVER THE 
  WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES...
DRAINAGE AREAS...HIGHWAYS...STREETS AND LOW WATER CROSSINGS. WHEN YOU
APPROACH FLOOD WATERS...TURN AROUND...DONT DROWN.

&&

LAT...LON 3507 11459 3513 11461 3512 11458 3514 11456
      3526 11456 3527 11439 3501 11444 3502 11463

$$

JENSEN
1 follow-up statement
953 
WGUS75 KVEF 070021
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
521 PM MST SAT FEB 6 2010

AZC015-070045-
/O.CON.KVEF.FF.W.0008.000000T0000Z-100207T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
521 PM MST SAT FEB 6 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MST FOR WEST
CENTRAL MOHAVE COUNTY...

AT 515 PM MST...A THUNDERSTORM PRODUCING VERY HEAVY RAIN WAS REPORTED
OVER THE WARNED AREA.

A STORM SPOTTER IN THE AREA REPORTED THAT OVER ONE QUARTER OF AN 
INCH...0.25 INCHES...FELL WITHIN A FIVE MINUTE PERIOD...WHILE A 
REMOTE RAIN GAUGE IN THE AREA ALSO SHOWED THAT ALMOST THREE QUARTERS 
OF INCH...0.72...OF RAIN FELL WITHIN AN HOUR PERIOD ENDING AT 515 PM 
MST THIS EVENING. IN ADDITION...ROCKS AND BOULDERS HAVE BEEN 
REPORTED OVER HIGHWAY 95.

RAINFALL WILL CONTINUE IN THE AREA THROUGH 600 PM MST. THIS 
ADDITIONAL RAINFALL WILL ADD TO AND POSSIBLY CREATE ADDITIONAL FLOOD 
PROBLEMS IN THE AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 3507 11459 3513 11461 3512 11458 3514 11456
      3526 11456 3527 11439 3501 11444 3502 11463

$$

JENSEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Feb 6, 4:30 PM MST, 20 minutes earlier.

Area forecast discussion, Feb 6, 4:30 PM MST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
330 PM PST SAT FEB 6 2010

.SYNOPSIS...A STORM ALONG THE SOUTHERN CALIFORNIA COAST WILL
CONTINUE TO BRING SIGNIFICANT MOUNTAIN SNOW AND VALLEY RAIN TO OUR
REGION TONIGHT. SHOWERS WILL TAPER OFF FROM WEST TO EAST SUNDAY AND
SUNDAY NIGHT AS THE SYSTEM SLOWLY MOVES EAST. ANOTHER STORM WILL
AFFECT THE AREA TUESDAY AND WEDNESDAY FOLLOWED BY ANOTHER LATE IN
THE WEEK.
&&

.SHORT TERM...A DRY SLOT COULD BE SEEN ON SATELLITE IMAGERY
EXTENDING FROM THE SOUTHWEST SAN BERNARDINO COUNTY DESERTS UP
THROUGH CLARK COUNTY. THE AREA OF WIDESPREAD RAIN EARLIER TODAY HAS
MORPHED INTO A SOMEWHAT CONVECTIVE BAND OF SHOWERS OVER MOHAVE
COUNTY. ALTHOUGH A SOLID MOISTURE TAP IS NOT THAT APPARENT...THE
LEADING EDGE OF THE COLD POOL WITH THIS INCOMING UPPER LOW WAS
BEGINNING TO AFFECT NORTHWEST SAN BERNARDINO AND INYO COUNTIES. THE
12Z AND 18Z GFS INDICATE THAT PRECIP WILL FILL BACK IN ACROSS SAN
BERNARDINO AND WESTERN/CENTRAL CLARK COUNTIES THIS EVENING AS
DYNAMIC SUPPORT AND DESTABILIZATION OCCUR AHEAD OF THE SYSTEM. THIS
APPEARS TO BE LIKELY AND WILL USE THE GFS AS THE BASIS FOR THE
FORECAST THROUGH SUNDAY. THIS WOULD BRING ANOTHER QUARTER TO HALF
INCH OF RAIN ACROSS EASTERN SAN BERNARDINO AND CLARK COUNTIES THIS
EVENING. THIS BASICALLY SUPPORTS THE WINTER STORM WARNINGS AND
ADVISORIES WITH LITTLE CHANGE NEEDED FOR NOW. THE MAIN DETAIL IS
THAT TOTAL SNOW ACCUMULATIONS FOR THE SOUTHERN SIERRA AND SPRING
MOUNTAINS WERE DECREASED A LITTLE. BOTH AREAS HAVE SEEN LITTLE
SNOWFALL SO FAR TODAY. LINCOLN AND NORTHERN MOHAVE COUNTIES WILL
CONTINUE TO BE IN THE FAVORABLE NORTHEAST QUAD OF THE SYSTEM A
LITTLE LONGER AND SHOULD SEE SIGNIFICANT ACCUMULATIONS THROUGH
SUNDAY MORNING. AS THE LOW CENTER MIGRATES OVERHEAD LATE TONIGHT AND
SUNDAY...PRECIPITATION WILL BECOME MORE SHOWER AND DECREASE IN
COVERAGE FROM WEST TO EAST. SUNDAY NIGHT SHOULD SEE PRECIP COME TO
AN END FOR ALL BUT NORTHERN MOJAVE AND SOUTHEAST LINCOLN COUNTIES.

.LONG TERM...MODELS CONTINUE TO SHOW RUN TO RUN DIFFERENCES WITH THE
EXTENT OF DRYING ON MONDAY AFTERNOON ACROSS THE AREA BEHIND THE
DEPARTING SYSTEM. CYCLONIC FLOW AND ENOUGH MID-LEVEL MOISTURE AND
SOME ENERGY ROTATING THROUGH AT 500 MB MAY TOUCH OFF SOME ISOLATED
SHOWERS ESPECIALLY OVER THE HIGHER ELEVATIONS. OTHERWISE A MIX OF
SUN AND CLOUDS IS EXPECTED.

THERE SEEMS TO BE BETTER AGREEMENT WITH THE MODELS FINALLY ON THE
NEXT SYSTEM - HOWEVER VARIATIONS IN TRACK/TIMING/STORM STRUCTURE
STILL EXIST. IT LOOKS LIKE THIS WILL BE MORE OF LATE TUESDAY/EARLY
WEDNESDAY EVENT WITH AN UPPER LOW DIVING SOUTHEAST ACROSS CALIFORNIA
TOWARDS NEVADA OR THE BAJA. THE ECMWF HAS AN OPEN WAVE WHILE THE
GFS/DGEX/GEM ALL SHOW AN CLOSED LOW. GIVEN THIS SYSTEM IS MOVING IN
FROM THE NORTHWEST...THIS TYPICALLY IS A TRACK THAT DOES NOT BRING A
LOT OF MOISTURE WITH IT AND THUS MUCH OF THE PRECIPITATION THAT DOES
FALL WILL HAVE TO RELY TO ON WHATEVER DYNAMICS COME WITH THE SYSTEM
ITSELF AND WHATEVER GETS WRUNG OUT BY OROGRAPHICS. AS A RESULT...I
KEPT IN BETTER THAN 50 PERCENT POPS IN THE HIGHER MOUNTAINS BUT ONLY
SLIGHT CHANCES (IF THAT) IN THE LOWER ELEVATIONS. THIS SYSTEM SHOULD
BE GONE BY WEDNESDAY AFTERNOON AND FOLLOWED BY ANOTHER WEAK TROUGH
AXIS THAT MOVES THROUGH WEDNESDAY NIGHT THAT MAY BRING ANOTHER
CHANCE FOR SOME PRECIPITATION TO THE AREA.

AN AREA OF LOW PRESSURE STILL IS SHOWN TO APPROACH THE WATERS OFF
THE PAC NW COAST BY THURSDAY ROTATING ANOTHER TROUGH AXIS TOWARDS
OUR AREA THURSDAY NIGHT INTO FRIDAY WHICH WOULD BRING US ANOTHER
CHANCE FOR PRECIPITATION. AFTERWARDS MODELS ARE TRENDING TOWARDS
BUILDING A RIDGE INTO THE SOUTHWESTERN U.S. WHICH WOULD LEAD TOWARDS
DRIER AND POTENTIALLY MILDER CONDITIONS BY NEXT WEEKEND. TEMPS IN
THE MEANTIME BETWEEN MONDAY AND FRIDAY WILL BE DRIVEN BY CLOUDS WITH
HIGHS AT OR BELOW NORMAL AND LOWS AT OR A LITTLE ABOVE.
&&

.AVIATION...FOR MCCARRAN...VSBY AND CIGS HAVE IMPROVED AT SHOULD
REMAIN ABOUT STATUS-QUO AS THE EVENING STARTS OFF - HOWEVER- BETWEEN
03Z AND 06Z SUNDAY EXPECT AN AREA OF PRECIPITATION TO HEAD BACK
TOWARDS SOUTHERN NEVADA WHICH WILL RESULT IN ANOTHER ROUND OF LOWER
CIGS AND/OR VSBY. GIVEN THAT CONDITIONS HAVE IMPROVED AT TIME WILL
GO WITH MVFR CONDITIONS IN A TEMPO BUT IF HEAVIER RAIN DEVELOPS IT
WOULD NOT BE TOTALLY OUT OF THE QUESTION THAT IFR CONDITIONS
DEVELOP. BETWEEN 09Z AND 12Z SUNDAY RAIN SHOULD BEGIN TO TAPER OFF
AND BECOME MORE SHOWERY IN NATURE. EXPECT BKN CLOUDS THEN MAINLY AOA
3K-5K FEET AND THIS SHOULD CONTINUE INTO SUNDAY EVENING. ONE CONCERN
TONIGHT IS WITH THE LIGHT WINDS THAT PATCHY FOG MAY DEVELOP.
MOUNTAIN OBSCURATIONS ARE ALSO EXPECTED THROUGH SUNDAY EVENING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...MVFR TO LOCALLY IFR CONDITIONS ARE LIKELY AT TIMES IN
ASSOCIATION WITH ANY AREAS OF STEADIER AND HEAVIER PRECIPITATION.
SNOW LEVELS WILL BE LOWERING TO 4000 FEET OR SO LATER TONIGHT.
ISOLATED TSRA ALSO POSSIBLE THIS EVENING IN THE MOJAVE DESERT.
PRECIPITATION WILL BEGIN TO TAPER OFF AROUND 07Z IN THE FAR
SOUTHWEST. OTHERWISE BETWEEN 09Z AND 12Z SUNDAY EXPECT PRECIPITATION
TO BECOME MORE SHOWERY IN NATURE. SCT-BKN CLOUDS MAINLY AOA 4K-8K
FEET WILL PERSIST LATE TONIGHT THROUGH SUNDAY EVENING ALONG WITH
MOUNTAIN OBSCURATIONS. ONE CONCERN FOR TONIGHT WILL BE PATCHY FOG
BUT DUE TO CONFIDENCE IN WHERE OR OF IT MAY FORM THIS WILL BE LEFT
OUT OF ANY TAFS AT THIS TIME.
&&

.CLIMATE...THROUGH 3 PM TODAY A TOTAL OF 0.34 INCH FELL AT MCCARRAN
INTERNATIONAL AIRPORT...THE OFFICIAL CLIMATE SITE FOR LAS VEGAS.
THIS BRINGS THE YEARLY TOTAL TO 2.40 INCHES. THIS IS 53.5 PERCENT OF
THE NORMAL YEARLY PRECIPITATION FOR LAS VEGAS WHICH IS 4.49 INCHES.

FOR THE PERIOD OF JANUARY 1ST THROUGH FEBRUARY 6TH THIS IS NOW THE
3RD WETTEST EVER ON RECORD FOR LAS VEGAS. THE SIX WETTEST SUCH
PERIODS ARE LISTED BELOW...

1.  3.00/1995
2.  2.41/1949
3.  2.40/2010 +++
4.  2.20/1979
5.  2.07/2005
6.  2.00/1974

IT IS INTERESTING TO NOTE ALL SIX OF THESE YEARS EITHER FALL INTO
ONE OF TWO CATEGORIES. 1995 AND 2005 WERE DURING AN EL NINO AND
NOTED FOR THEIR FREQUENT STORMS. 1949...1974 AND 1979 WERE ALL NOTED
FOR THEIR HEAVY ACCUMULATIONS OF SNOW IN LAS VEGAS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING UNTIL 10 AM PST SUNDAY FOR NVZ018-019.
     WINTER WEATHER ADVISORY UNTIL 10 AM PST SUNDAY FOR NVZ014.
     WINTER STORM WARNING UNTIL NOON PST SUNDAY FOR NVZ015.
AZ...WINTER STORM WARNING UNTIL 1 PM MST SUNDAY FOR AZZ001-003.
CA...WINTER WEATHER ADVISORY UNTIL 10 AM PST SUNDAY FOR CAZ521-522.
     WINTER STORM WARNING UNTIL MIDNIGHT PST TONIGHT FOR CAZ519.
&&

ADAIR/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Feb 6, 5:08 AM MST, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
408 AM PST SAT FEB 6 2010

AZZ001-003-CAZ519-521-522-NVZ014-015-018-019-071000-
NORTHWEST PLATEAU-NORTHWEST DESERTS-EASTERN SIERRA SLOPES-
WHITE MOUNTAINS OF INYO COUNTY-DEATH VALLEY NATIONAL PARK-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-
408 AM PST SAT FEB 6 2010 /508 AM MST SAT FEB 6 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

HEAVY SNOW WILL OCCUR IN THE MOUNTAINS OF THE SOUTHERN GREAT
BASIN AND MOJAVE DESERT. UP TO 2 FEET OF NEW SNOW IS POSSIBLE BY
THE TIME THE SYSTEM WINDS DOWN ON SUNDAY. TRAVEL IN THE MOUNTAINS
AND ACROSS SOME OF OUR HIGHER PASSES...SUCH AS HIGHWAY 93 THROUGH
LINCOLN COUNTY...WILL BECOME VERY DIFFICULT TONIGHT. PLEASE REFER
TO OUR LATEST WINTER WEATHER MESSAGE FOR SPECIFIC INFORMATION
REGARDING YOUR AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UNSETTLED WEATHER PATTERN WILL PERSIST THROUGH THE UPCOMING
WEEK. THE NEXT IN A LINE OF STORMS WILL IMPACT THE AREA ON TUESDAY
AND WEDNESDAY FOLLOWED BY ANOTHER LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ002-036-CAZ520-523>527-NVZ016-017-020>022-071000-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
OWENS VALLEY-WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-
MORONGO BASIN-CADIZ BASIN-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
408 AM PST SAT FEB 6 2010 /508 AM MST SAT FEB 6 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

FOR THE LOWER ELEVATIONS...A PERIOD OF HEAVY RAIN ALONG WITH EMBEDDED
ISOLATED THUNDERSTORMS MAY LEAD TO SOME MINOR FLOODING IN POORLY
DRAINED OR LOW LYING URBAN AREAS OR NORMALLY DRY WASHES. FLOOD
ADVISORIES MAY BE NEEDED LATER TO COVER ANY FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UNSETTLED WEATHER PATTERN WILL PERSIST THROUGH THE UPCOMING
WEEK. THE NEXT IN A LINE OF STORMS WILL IMPACT THE AREA ON TUESDAY
AND WEDNESDAY FOLLOWED BY ANOTHER LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PIERCE

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.